Sevoflurane addiction due to workplace exposure: A case report and literature review

In this study, the authors investigated high-concentration of inhalation anaesthetics in exhaled air of operating room personnel. Such second-hand exposure produces neurobiological sensitisation to the reinforcing effects of inhalation anaesthetics. This study discusses an addictive young male anaesthesiologist who was a long-term abuser of sevoflurane following occupational exposure for 4 years. The 28-year-old anaesthesiologist on duty, was found deeply sleep in the locker room with his nose covered with Gauze containing high-concentration of sevoflurane. He was also found to have an addiction to sevoflurane for a second time. Several life-threatening incidents occurred including severe aspiration pneumonia. No previous addiction was found in his history prior to becoming severely dependent on sevoflurane. A visual analogue scale was employed to assess the severity of craving for sevoflurane and the Benzodiazepine Withdrawal Symptom Scale (BWSQ2)-scale was used to assess sevoflurane withdrawal syndrome (WS). First time an opened original sevoflurane container filled with water instead of sevoflurane was handed out for a minute in order to elicit craving and withdrawal symptom in five therapeutic single-sessions. Second time an opened original sevoflurane container filled with sevoflurane instead of water was used as his powerful cur-stimulus and also was handed out for a minute. After professional therapy and continuous surveillance, he was rehabilitated and back to work. However, after three weeks he became addicted to sevoflurane again. He displayed an extreme sensitivity to sevoflurane and switched to another career. This case emphasises that second-hand exposure to inhalation anaesthetics may be dangerous and increase the life-threatening professional risk to anaesthesiologists, although identification of the responsible factor remains difficult. However, the safety of operating room staff should be aroused wide-spread social concern.

Authors: Luo A, Zhang X, Li S, Zhao Y. ; Full Source: Medicine (Baltimore). 2018 Sep;97(38):e12454. doi: 10.1097/MD.0000000000012454.